Wisconsin, 2024

Damaging Wind in Wisconsin, June 25, 2024

June 25, 2024 · NWS ARX · 1 event in 1 county or zone

Just after midnight on June 25th, an organized complex of severe storms moved through Taylor and northern Clark counties producing tree damage in the city of Medford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Just after midnight on June 25th, an organized complex of severe storms moved through Taylor and northern Clark counties producing tree damage in the city of Medford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 11:27 PM CST, 58 minutes earlier. Its key messages:

  • Showers and thunderstorms return to the forecast tonight. While some uncertainty remains, confidence has increased that at least west central Wisconsin will experience severe thunderstorms tonight with primarily a risk for damaging winds. An Enhanced Risk (level 3 of 5) for severe weather is present east of a Oronoco MN to Dickeyville WI axis. Flash flooding may also occur due to high amounts of recent rainfall.
  • Another brief break for mid-week before additional shower and storm chances return late in the period. Details to be refined in the coming days.
Area forecast discussion, Jun 24, 11:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1227 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Showers and thunderstorms return to the forecast tonight.
  While some uncertainty remains, confidence has increased that
  at least west central Wisconsin will experience severe
  thunderstorms tonight with primarily a risk for damaging
  winds. An Enhanced Risk (level 3 of 5) for severe weather is
  present east of a Oronoco MN to Dickeyville WI axis. Flash
  flooding may also occur due to high amounts of recent
  rainfall.

- Another brief break for mid-week before additional shower and
  storm chances return late in the period. Details to be refined
  in the coming days.

&&

.DISCUSSION...
Issued at 145 PM CDT Mon Jun 24 2024

This Afternoon and Tonight: Severe Storms and Flash Flooding

19z WV satellite shows an upper trough over Lake Winnipeg with
multiple shortwave in the quasi-zonal flow aloft over ND/SD/MN.
A weak area of thunderstorms has been ongoing all day across
central and northern MN. At the surface, very rich moisture is
advecting northeastward behind a warm front, with dewpoints in
the upper 70s common in NW and N central IA with these beginning
to be seen in S central MN.

This afternoon into tonight, aforementioned rich moisture should
continue to advect northeastward, with convection developing in
central MN this evening. Progged hodographs are long with plenty
of turning in the low levels, so expect initial supercellular
development to our northwest late this afternoon. That said,
relatively straight hodographs suggest upscale growth could
occur quickly with this activity likely an MCS as it approaches
our northwestern CWA. While a strong cap should keep
thunderstorms from developing in our area ahead of this MCS, low
level jet will be on the increase, helping to erode the cap and
allowing any ongoing thunderstorms to propagate southeastward
this evening. Given the strong EML that was advected eastward
today, the probability of moist advection from the 850mb LLJ
allowing the cap to be overcome will increase from west to east
across the forecast area, thus the relatively higher risk for
thunderstorms tonight resides in our east. As for hazards, given
the strong instability, robust deep layer shear, and expected
upscale growth suggests damaging wind is the primary threat.
Additionally, progged PWAT values once again approach 2 inches
so expect around 1 to 3 inches of additional rainfall in areas
affected by the thunderstorms. Given high antecedent rainfall,
This could be enough to see some flash flooding tonight despite
expected quick duration of rainfall. Given aforementioned deep
shear, cannot rule out a severe hailstone. Finally, with sfc-3km
bulk shear vectors of 40 knots but are out of the west-
northwest, obliquely along the axis of the MCS, suggesting the
QLCS tornado risk is low unless any notable bowing segments
developed.

Remaining uncertainties surround the strength of the capping
inversion. Should this cap be weaker than expected, it is
possible a supercell or two could develop in SE MN this
afternoon before the main round of convection described above.
Should this occur, large hail would be the primary risk with
this activity and a tornado could not be ruled out. That said,
the chance this potential afternoon round occurs is low (15%).

Remainder of Forecast:

As expected, blended guidance has trended sharply downward with
PoPs for Tuesday with outflow from the overnight MCS likely
pushing the front well to our south.

After a break from active weather Tuesday through Thursday, next
upper trough approaches Thursday night, leading to a chance for
showers and thunderstorms Thursday night through Saturday.
Operational guidance and ensembles continue to show a variety of
timings with this feature. Given this and active weather in the
short term, elected to let blended guidance ride for all
elements after Tuesday with this update.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1227 AM CDT Tue Jun 25 2024

Main taf concerns is thunder potential at both RST/LSE taf sites
early in the taf period. Cold front will track across the area
overnight. Latest trends have convection developing and remaining
focused over western/northern Wisconsin. This would place and
movement of convection to be mainly north of the taf sites. At this
time...have removed convection from the RST taf site and have kept a
vicinity thunder at LSE for a small chance convection could develop
south into southwest Wisconsin. After 08z Tuesday...cold
front/convection pushes east of taf sites and VFR conditions are
expected to prevail at both RST/LSE taf sites.

&&

.HYDROLOGY...
Issued at 610 AM CDT Mon Jun 24 2024

Heavy rainfall over the previous couple of days has resulted in many
area rivers and streams running high or in flood stage. Flooding
concerns will last well into the week, with the Mississippi
River also continuing to rise. Another round of showers and
thunderstorms will be possible tonight into Tuesday. Although
some details are uncertain at this time, locally heavy rainfall
may be possible. With the already saturated soils, will need to
monitor for any further potential hydro impacts as any
additional heavy rainfall could exacerbate ongoing flooding.
Please continue to reference the latest flood statements for
additional updates and details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 3 AM CDT early this morning for WIZ032>034-
     041>043-053.
MN...Flood Watch until 3 AM CDT early this morning for MNZ079-
     086>088-094>096.
IA...None.

&&

DISCUSSION...Ferguson
AVIATION...DTJ
HYDROLOGY...EMS
Hazardous weather outlook, Jun 24, 1:31 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
231 PM CDT Mon Jun 24 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-252345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
231 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along many area rivers. Please see the latest
flood statements for additional details.

Severe thunderstorms are possible tonight, with damaging winds
the primary threat. Additionally, severe hail and perhaps a
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will continue along many area rivers. Please see the
latest flood statements for additional details.

Thunderstorm chances return Thursday night into Friday night, but
it is too early to determine any severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 9 PM tonight.

.EMERGENCY MANAGEMENT COORDINATION...

A partner webinar is scheduled for 3 PM this afternoon.

In the hours before

Special weather statement, Jun 24, 6:46 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
746 PM CDT Mon Jun 24 2024

WIZ054-055-061-250115-
Richland WI-Crawford WI-Grant WI-
746 PM CDT Mon Jun 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRANT...RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Spring Green to 10 miles east
of Lansing. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Richland Center around 750 PM CDT.
  Muscoda around 800 PM CDT.

Other locations impacted by these storms include Horrigan Ridge,
Eagle Corners, Gillingham, Neptune, Buck Creek, Highway 171 And
County U, County Roads A And Z, Blue River, Highways 80 And 56, and
Montgomeryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4317 9021 4321 9029 4320 9043 4309 9043
      4311 9081 4342 9081 4342 9068 4344 9067
      4346 9019 4317 9020
TIME...MOT...LOC 0045Z 302DEG 33KT 4328 9004 4335 9102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zapotocny

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 25, 12:25 AM CST
Where
Taylor County, 0.69 mi N of Medford
Measured
55 kt (63 mph) estimated gust
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
45.140, -90.350

Broadcast media reported several uprooted and snapped trees in the city of Medford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194441.